Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 273, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 9:29 AM CDT for Creek County, Okfuskee County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 9:29 AM CDT (14:29 UTC)
- Expired
- Oct 9, 2018, 10:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Creek County, OK, Okfuskee County, OK
The radar
The Norman radar (KTLX), 85 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 9:50 AM CDT | TSTM WND DMG | 3 Nw Paden, OK | LARGE TREE BLOWN DOWN |
| Oct 9, 10:00 AM CDT | TSTM WND DMG | 1 S Welty, OK | MULTIPLE TREE BRANCHES BROKEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 8:48 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 2.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
890
WUUS54 KTSA 091429
SVRTSA
OKC037-107-091515-
/O.NEW.KTSA.SV.W.0273.181009T1429Z-181009T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
929 AM CDT TUE OCT 9 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Western Creek County in northeastern Oklahoma...
Okfuskee County in east central Oklahoma...
* Until 1015 AM CDT.
* At 928 AM CDT, severe thunderstorms were located along a line
extending from near Agra to 4 miles east of Sasakwa, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Bristow... Okemah...
Okfuskee... Drumright...
Boley... Weleetka...
Depew... Paden...
Bearden... Slick...
Castle... Shamrock...
Clearview... Welty...
Pharoah... Milfay...
Mason...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 212 and 231.
Interstate 44 between mile markers 178 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3602 9662 3613 9641 3565 9619 3556 9619
3555 9615 3542 9608 3538 9609 3538 9607
3529 9603 3529 9644 3546 9644 3546 9647
3543 9650 3545 9655 3544 9657 3539 9654
3541 9658 3540 9662
TIME...MOT...LOC 1428Z 242DEG 35KT 3587 9685 3497 9645
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
928
WWUS54 KTSA 091456
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
956 AM CDT TUE OCT 9 2018
OKC037-107-091515-
/O.CON.KTSA.SV.W.0273.000000T0000Z-181009T1515Z/
Creek OK-Okfuskee OK-
956 AM CDT TUE OCT 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR WESTERN CREEK AND OKFUSKEE COUNTIES...
At 956 AM CDT, severe thunderstorms were located along a line
extending from 2 miles east of Drumright to Horntown, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Bristow... Okemah...
Okfuskee... Drumright...
Boley... Weleetka...
Depew... Paden...
Bearden... Slick...
Castle... Shamrock...
Clearview... Welty...
Pharoah... Milfay...
Mason...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 212 and 231.
Interstate 44 between mile markers 178 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 PM CDT for northeastern
and east central Oklahoma.
LAT...LON 3602 9662 3613 9641 3565 9619 3556 9619
3555 9615 3542 9608 3538 9609 3538 9607
3529 9603 3529 9644 3546 9644 3546 9647
3543 9650 3545 9655 3544 9657 3539 9654
3541 9658 3542 9662
TIME...MOT...LOC 1456Z 239DEG 31KT 3600 9656 3508 9624
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:48 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 9, 6:48 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 648 AM CDT Tue Oct 9 2018 .DISCUSSION... The discussion for the 12Z TAF forecast can be found below. && .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Multiple rounds of showers and storms expected today at the sites. Used tempo or prob30 groups to highlight best time windows. MVFR cigs will overspread the region and will persist thru the period. Lacy && .PREV DISCUSSION... /Issued 254 AM CDT Tue Oct 9 2018/ DISCUSSION... Main concerns in the short term include the potential for heavy rain/flooding and possibly severe thunderstorms mainly this afternoon and evening, with longer term concerns including another round of heavy rain and possible flooding over the weekend. Showers and scattered thunderstorms are ongoing across much of eastern Oklahoma early this morning in association with a modest low level jet atop the region. This activity is expected to remain below severe limits this morning with locally heavy rainfall the lone potential impact with the strongest cells. Later today, additional showers and thunderstorms will develop ahead of the approaching cold front as the vort max and associated upper jet currently near the Big Bend of Texas swing northeastward on the eastern periphery of the main upper trough. Much of the recent CAM guidance indicates and the ECMWF hints that the late morning and early afternoon development will be more widespread and farther east than especially the NAM and to some extent the GFS depict. If the faster solutions verify as the current radar data tend to indicate they might, the amount and intensity of severe weather this afternoon should be reduced across much of the area due to rather limited instability. The exception appears to be across parts of southeast Oklahoma and perhaps into west central Arkansas, where even the data with the most aggressive early daytime development show some higher CAPEs during the late afternoon and early evening. Due to the above reasoning, will limit the explicit severe mention in the forecast to areas along and south of Interstate 40 this afternoon and to the southeast of a McAlester to Fayetteville line this evening. Given the strong wind fields, damaging winds and perhaps a few tornadoes would be the main severe weather threats. Regarding the heavy rain and flood potential today and tonight, the system overall continues to look fairly progressive, especially this afternoon and into the overnight, and as such, will not issue a Flash Flood Watch at this time. The highest forecast amounts through tonight are in areas that have not seen a lot of rainfall in the past couple of days. The cold front will push completely through the area by Wednesday afternoon, bringing substantially lower temperatures and moisture levels through at least Thursday. The favored cold spots could even drop into the upper 30s Thursday morning. Heavy rain and flooding concerns increase again toward the weekend as moisture from current Hurricane Sergio moves into the central and southern Plains. Although some uncertainty remains in the placement of the heaviest rains across the area in response to the increasing moisture, the latest data continue the trend of placing the axis across roughly the northern half of the forecast area. Will go with fairly high POPs but not super high QPF at this point. Expect changes to this forecast for this time frame over the upcoming couple of days. && .PRELIMINARY POINT TEMPS/POPS... TUL 77 52 65 44 / 100 90 0 0 FSM 79 63 72 49 / 80 90 20 0 MLC 77 55 67 47 / 90 90 0 0 BVO 76 50 63 38 / 100 90 0 0 FYV 76 60 66 39 / 80 90 20 0 BYV 77 63 68 43 / 80 90 40 0 MKO 77 54 67 45 / 90 90 10 0 MIO 78 54 64 40 / 90 90 10 0 F10 77 52 67 45 / 100 90 0 0 HHW 79 61 71 50 / 90 90 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....30
Hazardous weather outlook, Oct 9, 5:34 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 534 AM CDT Tue Oct 9 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 534 AM CDT Tue Oct 9 2018 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Along and south of I-40. ONSET...After 2 PM. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Along and south of I-40. ONSET...After 2 PM. HEAVY RAIN. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...This Afternoon. DISCUSSION... There is an elevated risk of severe storms this afternoon and evening, mainly across southeast Oklahoma and west central Arkansas. A limited risk of severe storms is forecast across northeast Oklahoma and northwest Arkansas. Damaging winds to 70 mph, isolated tornadoes, and isolated large hail will be possible with these storms. A band of thunderstorms is expected to develop to the west of the region this morning in advance of a strong upper system and cold front, and will intensify as it progresses across eastern Oklahoma and western Arkansas this afternoon and evening. The greatest instability and severe threat will be located across southeast Oklahoma and west central Arkansas. Pockets of locally heavy rainfall will occur with the band of storms as it moves thru the region this afternoon and tonight. The progressive nature of the heavy rain producing storms will mitigate the flood threat somewhat, though isolated flooding is possible. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential. THURSDAY AND FRIDAY...No Hazards. SATURDAY...Heavy Rain Potential. SUNDAY AND MONDAY...No Hazards. EXTENDED DISCUSSION... Some potential for storms will linger into Wednesday ahead of the cold front across western Arkansas, however weak instability by this time will mitigate the severe weather threat. The remnants of Hurricane Sergio in the Pacific are expected to move across the region on Saturday, ahead of a strong cold front. Very heavy rainfall and flooding will be possible. The exact track of the remnant moisture is still uncertain, but the latest trends in the data suggest that the heaviest rainfall will fall across northeast Oklahoma into northwest Arkansas. weather.gov/tulsa contains additional information. Lacy
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 9:32 PM CDT | Areal Flood Advisory | TSA | Osage | 3 hr |
| Oct 8, 10:55 PM CDT | Areal Flood Advisory | TSA | Osage, Pawnee | 3 hr |
| Oct 9, 9:45 AM CDT | Special Weather Statement | TSA | Wagoner | 45 min |
| Oct 9, 9:49 AM CDT | Tornado Warning | TSA | Creek, Okfuskee | 41 min |
| Oct 9, 10:23 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Tulsa | 52 min |
| Oct 9, 10:30 AM CDT | Special Weather Statement | TSA | Osage | 45 min |
| Oct 9, 10:31 AM CDT | Severe Thunderstorm Warning | TSA | Creek, McIntosh, Muskogee, Okfuskee, Okmulgee, Osage and 1 more | 44 min |
| Oct 9, 10:55 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 50 min |
| Oct 9, 11:04 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Tulsa, Washington | 41 min |
| Oct 9, 11:10 AM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner | 50 min |
| Oct 9, 11:27 AM CDT | Tornado Warning | TSA | Rogers, Tulsa, Wagoner | 18 min |
| Oct 9, 11:37 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Tulsa, Washington | 38 min |
| Oct 9, 11:54 AM CDT | Severe Thunderstorm Warning | TSA | Mayes, Rogers, Wagoner | 36 min |
| Oct 9, 12:11 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Nowata, Rogers, Washington | 49 min |
| Oct 9, 12:16 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Craig, Delaware, Mayes, Rogers, Wagoner | 44 min |
| Oct 9, 12:54 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Mayes, Ottawa | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.